Texas, 2003

Damaging Winds in Texas, August 4, 2003

August 4, 2003 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms over the eastern and southeastern Texas panhandle produced damaging winds during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the eastern and southeastern Texas panhandle produced damaging winds during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 1:43 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT MON AUG 4 2003

ISOLATED CONVECTION DEVELOPING JUST OUTSIDE THE WINDOW OVER EASTERN
AND CENTRAL CARSON COUNTY. AMA HAS REACHED A RECORD MAX OF 103 THIS
AFTERNOON. MID LEVEL MOISTURE PLUME SHOWS UP WELL ON WATER VAPOR
IMAGERY. WILL RAISE POPS TO 40S NORTH AND 30S SOUTH FOR TONIGHT.
CENTER OF 595 DM RIDGE LOCATED OVER SOUTHEAST NM PER LATEST RUC.
MINOR SURFACE LOW NOW OVER THE NORTHERN ZONES WITH WEAKLY FORCED
BOUNDARY FROM PERRYTON TO DALHART. INSTABILITY INCREASES NORTH OF THE
BOUNDARY WITH LAPSE DATA SUGGESTING CAPE VALUES AROUND 2000 J/KG AND
LI/S TO MINUS 6 DEGREES. HAVE ALSO WARMED MINS TONIGHT FOR MOST
LOCATIONS BASED ON PERSISTENCE.

CONSENSUS FORM GFS/EUROPEAN AND CLIMATOLOGY SUGGESTS WEAK/MINOR
SHORTWAVES WILL PROPAGATE OVER AND THROUGH THE SOUTHERN ROCKIES RIDGE
SIMILAR TO THE PAST FEW DAYS. TIMING THE WAVES WILL BE THE PRIMARY
FORECAST CHALLENGE THIS WEEK. HAVE INTRODUCED NIGHTTIME 20 POPS TO
THE CLIMATOLOGICALLY FAVORED NORTHWEST ZONES WEDNESDAY AND THURSDAY.
INTRODUCED 20 POPS CENTRAL AND WEST FOR SUNDAY AFTERNOON/NIGHT BUT
LEFT FRIDAY AND SATURDAY DRY AND CONTINUED WARM/HOT FOR NOW.

FCSTID = SLATTERY

AMARILLO    72 96 66 96 / 30 20 20 10
BEAVER      72 96 68 99 / 40 20 20 10
BOISE CITY  67 94 62 95 / 40 20 20 10
BORGER      70 97 70 99 / 30 20 20 10
BOYS RANCH  68 97 68 99 / 30 20 20 10
CANYON      72 95 67 96 / 30 20 20 10
CLARENDON   73 98 69 98 / 30 20 20 10
DALHART     67 95 65 95 / 40 20 20 10
GUYMON      69 95 68 99 / 40 20 20 10
HEREFORD    71 98 67 96 / 30 20 20 10
LIPSCOMB    72 95 69 97 / 40 20 20 10
PAMPA       71 97 69 96 / 30 20 20 10
SHAMROCK    73 97 70 97 / 30 20 20 10
WELLINGTON  73 96 72 97 / 30 20 20 10

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Aug 4, 12:00 PM CST, 3 hours 57 minutes before
OKZ001>003-TXZ001>020-051115-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

FIRE DANGER WILL BE HIGH THIS AFTERNOON...AS HOT DRY WINDS OF AROUND
10 TO 20 MPH WITH HIGHER GUSTS WILL COMBINE WITH LOWERING AFTERNOON
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND THIS EVENING...SOME OF WHICH MAY PRODUCE BRIEF WIND GUSTS ABOVE
40 MPH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING MAINLY NORTHEAST OF A KENTON OKLAHOMA TO
LIPSCOMB TEXAS LINE. DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING FOR THE OKLAHOMA AND EXTREME NORTHEASTERN TEXAS PANHANDLE.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
August 4, 3:57 PM CST
Where
Gray County, 3 mi W of Alanreed
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.783

Two tractor trailer rigs and one fifth wheeler were reported to have rolled onto their sides.

Thunderstorm Wind, Wheeler

When
August 4, 4:17 PM CST
Where
Wheeler County, 7 mi N of Shamrock
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.317, -100.250

Thunderstorm Wind, Wheeler

When
August 4, 4:45 PM CST
Where
Wheeler County, 9 mi W of Shamrock
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.417

Thunderstorm Wind, Gray

When
August 4, 5:15 PM CST
Where
Gray County, Mc Lean
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.233, -100.600

A scoreboard sign at the McLean High School football stadium was blown down.

Thunderstorm Wind, Donley

When
August 4, 6:30 PM CST
Where
Donley County, 2 mi W of Clarendon
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.933, -100.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374382, 5374383, 5374384, 5374386, 5374385.